Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 56, NWS Norman, OK

June 9, 2017Cotton County, Tillman County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 9, 2017, 4:00 AM CDT for Cotton County, Tillman County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2017, 4:00 AM CDT (09:00 UTC)
Expired
Jun 9, 2017, 7:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Cotton County, OK, Tillman County, OK

The radar

The Altus AFB radar (KFDR), 34 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WGUS54 KOUN 090900
FFWOUN
OKC033-141-091200-
/O.NEW.KOUN.FF.W.0056.170609T0900Z-170609T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
400 AM CDT FRI JUN 9 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  West central Cotton County in southwestern Oklahoma...
  East central Tillman County in southwestern Oklahoma...

* Until 700 AM CDT
  
* At 359 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to three inches of 
  rain have already fallen. Flash flooding is occurring or is 
  imminent.

* Some locations that will experience flooding include...
  Grandfield and Loveland. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3431 9850 3419 9851 3426 9879 3437 9879

$$

MAD
2 follow-up statements
318 
WGUS74 KOUN 090947
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
447 AM CDT FRI JUN 9 2017

OKC033-141-091200-
/O.CON.KOUN.FF.W.0056.000000T0000Z-170609T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cotton OK-Tillman OK-
447 AM CDT FRI JUN 9 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
WEST CENTRAL COTTON AND EAST CENTRAL TILLMAN COUNTIES...

At 445 AM CDT, Doppler radar indicated heavy rain across the warned 
area. Up to three inches of rain have already fallen. Flash flooding 
is imminent or occurring.

Some locations that will experience flooding include...
Grandfield and Loveland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3431 9850 3419 9851 3426 9879 3437 9879

$$

MAD
160 
WGUS74 KOUN 091150
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
650 AM CDT FRI JUN 9 2017

OKC033-141-091200-
/O.EXP.KOUN.FF.W.0056.000000T0000Z-170609T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cotton OK-Tillman OK-
650 AM CDT FRI JUN 9 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL COTTON AND EAST CENTRAL
TILLMAN COUNTIES WILL EXPIRE AT 700 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3431 9850 3419 9851 3426 9879 3437 9879

$$

MAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:22 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 9, 2:22 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
222 AM CDT Fri Jun 9 2017

.DISCUSSION...
Scattered to numerous showers and thunderstorms have developed
across western Oklahoma this morning. Convection is developing in
response to isentropic ascent, which is augmented by a low-level
jet. The primary hazard from any thunderstorms will be localized
flooding as the slow eastward progression is resulting in training
of thunderstorms. The secondary hazard will be large hail due to
a combination of shear (effective bulk shear of 30-40 knots) and
elevated instability (MUCAPE of 1000-1500 J/kg).

Short-term guidance indicates the low-level jet (and associated
isentropic ascent) will continue to shift eastward this morning.
This seems to follow the general trend of convective-allowing
models to slowly shift the convection east-southeast later this
morning. Therefore, opted to increase the chance of precipitation
primarily across south central Oklahoma for this morning. The low-
level jet is forecast to weaken as it shifts eastward, so would
expect rainfall intensity to decrease as these storms shift into
parts of central Oklahoma. Showers/storms should end late morning
as isentropic ascent weakens.

After today, rising mid-level heights and a developing low-level
thermal ridge will warm temperatures to above average in the 90Fs.
A tight surface pressure gradient (~12 mb change in pressure
between southeast Oklahoma and northwest Oklahoma Saturday through
Monday afternoons) will result in gusty southerly winds each
afternoon. Therefore, expect Saturday through Monday to be similar
each day with warm temperatures, humid conditions, breezy
southerly winds, and dry conditions.

By Tuesday, a cold front and/or dryline may result in a chance of
thunderstorms--primarily across western/northwest Oklahoma. This
front is expected to stall somewhere in the vicinity of the
Kansas/Oklahoma border. A moist, unstable atmosphere will result
in a continued chance of thunderstorms on Wednesday in vicinity of
the boundary. These thunderstorms could result in an effective
boundary that may shift southward Wednesday night.

The remnant boundary and an unstable atmosphere will result in a
continued chance of showers and thunderstorms on Thursday.
Confidence on location for Thursday is low as it will depend on
any effective boundary, which will be augmented by the previous
day's convection.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  83  68  89  71 /  40  10   0   0
Hobart OK         90  69  94  72 /  20  10   0   0
Wichita Falls TX  89  71  93  71 /  40  10   0   0
Gage OK           88  69  94  71 /  10  10   0   0
Ponca City OK     84  69  91  72 /  10  10   0   0
Durant OK         83  67  88  68 /  40  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/10
Hazardous weather outlook, Jun 8, 10:29 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1029 PM CDT Thu Jun 8 2017

OKZ004>048-050>052-TXZ083>090-091100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1029 PM CDT Thu Jun 8 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Elevated storms are expected to be scattered across the western
half of Oklahoma and adjacent parts of north Texas overnight. The
severe weather threat with these storms will be low, but some
marginally severe hail will be possible through about 4 am.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Scattered non-severe storms will be possible Friday morning
across central and southern Oklahoma, and western north Texas.

Thunderstorm chances return next Tuesday and Wednesday of next
week. Severe storms will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 9, 1:47 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
147 AM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND GST     4 SE HOBART             34.99N 99.04W
06/09/2017  M62 MPH          KIOWA              OK   MESONET

&&

MAHALE
Special weather statement, Jun 9, 2:14 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
214 AM CDT FRI JUN 9 2017

OKZ045-TXZ086-089-090-090745-
Jefferson OK-Clay TX-Wichita TX-Archer TX-
214 AM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Jefferson...northern
Clay...southeastern Wichita and northern Archer Counties Until 245 AM
CDT...

AT 211 AM CDT, a strong thunderstorm was located 5 miles northwest
of Petrolia, moving east at 20 MPH. Additional storms were just west
of Wichita Falls.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Wichita Falls, Iowa Park, Holliday, Petrolia, Byers, Dean, Jolly,
Sheppard AFB, Mankins, Dundee, Lakeside City, Pleasant Valley,
Cashion and Charlie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3367 9895 3399 9873 3412 9822 3411 9817
      3414 9814 3415 9811 3390 9804 3363 9895
TIME...MOT...LOC 0711Z 258DEG 19KT 3406 9830

CMS
Local storm report, Jun 9, 2:31 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
231 AM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     HAIL             HOBART                  35.03N 99.09W
06/09/2017  E1.00 INCH       KIOWA              OK   PUBLIC

&&

MAHALE
Local storm report, Jun 9, 2:32 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
232 AM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND GST     HOBART                  35.03N 99.09W
06/09/2017  M70 MPH          KIOWA              OK   PUBLIC

&&

MAHALE
Special weather statement, Jun 9, 2:39 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
239 AM CDT FRI JUN 9 2017

OKZ034>036-090815-
Kiowa OK-Greer OK-Jackson OK-
239 AM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southeastern
Greer and north central Jackson Counties Until 315 AM CDT...

AT 238 AM CDT, a strong thunderstorm was located near Granite, moving
south at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3497 9948 3506 9928 3491 9913 3476 9924
      3479 9946
TIME...MOT...LOC 0738Z 338DEG 23KT 3494 9933

CMS
Special weather statement, Jun 9, 3:14 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
314 AM CDT FRI JUN 9 2017

OKZ034-036-090845-
Greer OK-Jackson OK-
314 AM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Greer and
northeastern Jackson Counties Until 345 AM CDT...

AT 312 AM CDT, a strong thunderstorm was located near Blair, moving
southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Altus, Blair, Martha, Friendship, Warren and Altus Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3486 9931 3485 9930 3485 9929 3484 9928
      3484 9926 3482 9924 3482 9923 3475 9917
      3473 9916 3467 9920 3465 9937 3482 9943
TIME...MOT...LOC 0812Z 334DEG 14KT 3481 9933

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:33 PM CDTSpecial Weather StatementOUNComanche, Custer, Kiowa, Tillman, Washita57 min
Jun 9, 12:03 AM CDTSevere Thunderstorm WarningOUNWashita20 min
Jun 9, 12:27 AM CDTSpecial Weather StatementOUNComanche, Custer, Kiowa, Washita63 min
Jun 9, 12:44 AM CDTAreal Flood AdvisoryOUNCuster, Washita3 hr
Jun 9, 1:14 AM CDTFlash Flood WarningOUNCuster, Washita3 hr
Jun 9, 1:19 AM CDTAreal Flood AdvisoryOUNComanche116 min
Jun 9, 1:29 AM CDTSpecial Weather StatementOUNComanche, Cotton, Kiowa61 min
Jun 9, 1:49 AM CDTSevere Thunderstorm WarningOUNKiowa41 min
Jun 9, 2:05 AM CDTAreal Flood AdvisoryOUNComanche, Kiowa3 hr
Jun 9, 2:39 AM CDTSpecial Weather StatementOUNGreer36 min
Jun 9, 3:08 AM CDTSevere Thunderstorm WarningOUNKiowa, Tillman52 min
Jun 9, 3:14 AM CDTSpecial Weather StatementOUNJackson31 min
Jun 9, 3:37 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman53 min
Jun 9, 3:50 AM CDTAreal Flood AdvisoryOUNCotton, Tillman3 hr
Jun 9, 4:04 AM CDTSpecial Weather StatementOUNTillman26 min
Jun 9, 4:23 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman52 min

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.